Jump to content

My Doc Put Me On Azathioprine (an Immunosuppressant) Today


mngirl
 Share

Recommended Posts

I asked him if there were any concerns about taking this and he said no, that this med isn't a strong as some others. But the stuff you read online really doesn't make it sound very good. The dizzies, the hot flashes, the vision problems, the eatting problems...they are all getting worse. If this works, this is supposed to help tame it down. If it does work, then my doc is going to put me on a stronger immunosuppressant. If it doesn't work, then the next step is he is going to put me in the hospital and take away all my meds and start all over to see what I really need to take....like hitting the reset button. He is afraid though that taking me off it, my body won't accept it once I need to go back on it. It is a little bit of a risk. But it would be a 2 week or longer hospital stay. Just what I don't need right now.

He said that he may be recommending permanent total disability and taking me off of work. Work comp is being stupid too. They are likely going to deny a treatment that is the only one that has been working for me. If I dont have these treatments, I can't work. So, you would think that they would approve the treatment so I can continue to work without pain.

He said that he talked with some other docs (neuros) about all this to see what their recommendation was to do. He said that he had a patient who can't walk very far or falls over....this one doc actually said put her in a wheelchair and have her learn to live with it! My doc wasn't satisfied with that answer.

I think I scared my doc today....He came into the office and sat downI told him today that I was done, that I couldn't do this anymore. That I was going to flip out on him. He actually got up out of the chair and went to closed the door. I held it together though in order to discuss what to do with him. He said that he is grasping at straws and that I should know that he is just trying things at this point. I told him to try away since I can't live like this anymore. Something has to change.

It is just going to be easier to get sick. With 2 boys that is going to be hard to stay clean and healthy. MY oldest has a cold right now...I guess I just need to continually make sure that I stay sanitized.

Well...that is where I am at in all this. Hopefully this helps and doesn't cause other problems.

Thanks for listening!

~Lisa

Link to comment
Share on other sites

Hi Lisa,

I'm sorry to hear that you are feeling so poorly and things are not going well. My oldest daughter takes this medication (azathioprine - Imuran) 100mg for her Ulcerative Colitis. She has been on it for about 2 years now I guess. I have spoken to another person with UC that has taken it for 18 years without any difficulites or major side effects. I was very nervous seeing my daughter start it as well because she is a young person, but so far there has been no problems what so ever (knock on wood).

When you are taking it, you need to make sure that the things you come into contact are clean and free as possible from bacteria. Stay away from illness as much as possible, washing hands frequently when around ill people. But, don't freak out totally about germs, our daughter still teaches children in school and has 2 ferrets at home etc, she just uses purel and lysol wipies on things and washes her hands freq.

Also, you may need to take an antibiotic before dental work or if you cut yourself and watch for bruising if you start bruising more than normal to contact the doc for a blood test. You may have to have blood work done to check you blood count every 3 months just to make sure everything is okay because this type medication can effect your bone marrow in some people or in large dosage and cause pancreatitis in some, but you'll know within about 3 weeks if it causes pancreatitis. And, I believe you have to be weaned off of it as well.

It doesn't work right away either, it takes about 3 months to have full effect. Meanwhile, you'll probably be getting regular blood test to make sure your blood count is okay during this period. Your doc is correct in saying there are stronger ones but this medication is pretty strong depending on the dosage.

She has taken it and believe it or not, she has caught less colds and when she does it has been shorter in duration. For her, her immune system was over doing itself and attacking her colon that she was constantly sick with colds and resp viruses. But since the Imuran, things have improved plus kept the UC at bay.

If you are on the 100 mgs dosage, if it upsets your stomach, which it can, ask your doc if you can have 50mg to take one in morning and one in PM, thats what our daughter did to avoid upset stomach with it.

Now, some bad news about it....if you haven't already read it.....it is not recommended to get pregnant while taking this medication and in your system due to birth defects. Athough, there are some studies I've read that state its not a problem but from what I've been reading on it....the jury is still out.

here's some information

http://www.medicinenet.com/azathioprine/article.htm

I know it is always scarey taking a new medication especially a med such as this one but for our daughter, it has been a life saver, she would have lost her colon entirely without it and probably her life due to Ulcerative colits. She had severe pancolitis from the UC. If you have any other questions about it while taking it, feel free to email.

Link to comment
Share on other sites

Hi lisa,

I'm sorry your having to deal with all this.

Having children is enough of a chalange and I'm sure this doesn't make it any easier.

Your son having a cold shouldn't have to be such a big deal, I'm sorry you are going thru such a hard time.

I have small children and I couldn't imagine if I had to go to the hospital for even a few days.

It sounds scary and I hope you don't have to go that route.

Wishing you luck,

Amber

Link to comment
Share on other sites

Lisa,

Sometimes this illness gets the best of us physically and emotionally. I am convinced that my POTS is an autoimmune disorder, however it is another thing to convince a MD to treat it. I have had the most success with prednesone. I was symptom free for 3 years while being treated with prednesone for sinus infections once every 6 month. I started my most recent episode this fall, and continued to decline until I was started on 10mg of prednesone per day. The 10mg does not seem to be enough to get me back to normal.

Hang in there. I hope this treatment helps to restore your health. I hope that we will see more research with POTS and autoimmune disease in the future.

Rhonda

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...